Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 60, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 2, 2002, 8:24 PM CDT for Shelby County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 8:24 PM CDT (01:24 UTC)
- Expired
- May 2, 2002, 9:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Shelby County, TX
The radar
The Shreveport radar (KSHV), 79 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 8:50 PM CDT | Hail 1 | Tenaha, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 1.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2991 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 4.3
- Supercell composite
- 16.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KSHV 030124 SVRSHV TXC419-030200- /NEW.KSHV.SV.W.0126.030122-030200/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 822 PM CDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHELBY COUNTY IN EASTERN TEXAS * UNTIL 900 PM CDT * AT 822 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM SOUTHWEST OF TIMPSON...OR ABOUT 16 MILES WEST OF CENTER...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVER TIMPSON AT 830 PM CDT OVER TENAHA AT 850 PM CDT THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS. DO NOT REMAIN OUTSIDE. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG BUILDING. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... SHELBY COUNTY IN EASTERN TEXAS UNTIL 900 PM CDT.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:45 PM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, May 2, 2:45 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 245 PM CDT THU MAY 2 2002 COLD FRONT CONTINUES TO PUSH WEAKLY INTO THE AREA THIS AFTERNOON. THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY ACROSS THE AREA TONIGHT THROUGH TOMORROW...AND WILL BE THE FOCUS FOR CONVECTIVE DEVELOPMENT IN THE SHORT TERM. LOOKING AT THE ONGOING CONVECTION...WILL GO WITH SCATTERED POPS UP NORTH...AND SLIGHT CHANCE FARTHER SOUTH. A S/WV MOVING TO OUR NORTH LATE TOMORROW IS EXPECTED TO GIVE THE BOUNDARY A LITTLE BIT OF A PUSH...MOVING IT PERHAPS JUST SOUTH OF OUR AREA. THE BOUNDARY WILL BE QUITE DIFFUSE BY TOMORROW NIGHT...WITH WEAK CONVERGENCE. THE ETA FORECASTS A WEAK SFC LOW TO MOVE ALONG THE BOUNDARY TOMORROW...AND WITH A VERY WARM AND UNSTABLE AIRMASS OVER MUCH OF THE AREA...BELIEVE TOMORROW MAY BE OUR BEST CHANCE FOR SIGNIFICANT CONVECTION...AND POSSIBLY SEVERE. WILL NOT MENTION SEVERE IN THIS SET OF ZONES...AS IT IS STILL UNCERTAIN AS TO THE EXTENT OF THE THREAT. MEDIUM RANGE GUIDANCE SEEMS TO BE TAKING THE STORM TRACK BACK FARTHER NORTH TOWARD THE BEGINNING OF NEXT WEEK...SO WILL HAVE LITTLE IN THE WAY OF RAIN CHANCES AFTER SUNDAY. TEMPERATURES ARE TRICKY IN THE SHORT TERM...WITH THE BOUNDARY AND EXTENSIVE CLOUD COVER AROUND THE AREA. THE ETA GENERALLY HAD THE WARMEST TEMPS...AS IT IS NOT BRINGING THE BOUNDARY AS FAR SOUTH AS THE OTHER MODELS. BELIEVE THE ETA IS PROBABLY TOO WARM IN MANY PLACES...SO WE GENERALLY HELD BELOW IT...AND CLOSER TO THE FWC. THE MAV LOOKS TOO COOL GENERALLY. FCSTID = 5 SHV 67 80 66 86 / 30 40 0 0 MLU 68 79 69 84 / 20 40 0 0 TXK 62 78 62 85 / 40 40 0 0 TYR 65 79 64 87 / 30 40 0 30 LFK 70 86 71 88 / 20 20 0 30 .SHV...NONE.
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:59 PM CDT | Severe Thunderstorm Warning | SHV | Shelby | 61 min |
| May 3, 7:54 AM CDT | Severe Thunderstorm Warning | SHV | Smith, Wood | 66 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.